Colorado, 2005

Wildfire in Colorado, August 31, 2005

August 31, 2005 · NWS GJT · 1 event in 1 county or zone

This wildfire was named the Blowout Fire and occurred about 5 miles south of Palisade, near Horse Mountain at the base of the Grand Mesa. Warm and dry conditions helped the fire quickly spread across 426 acres of Bureau of Land Management Public Lands.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

This wildfire was named the Blowout Fire and occurred about 5 miles south of Palisade, near Horse Mountain at the base of the Grand Mesa. Warm and dry conditions helped the fire quickly spread across 426 acres of Bureau of Land Management Public Lands. The blaze consumed pinyon pine, sagebrush, and cheat grass while threatening residences, structures, cultural resources, and watersheds. Additionally, a number of road closures were enacted due to the fire. For a continuation on this wildfire incident, please see the September 2005 Storm Data publication.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 31, 1:31 PM MST, 5 hours 29 minutes earlier.

Area forecast discussion, Aug 31, 1:31 PM MST, 5 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
231 PM MDT WED AUG 31 2005

.SHORT TERM (TONIGHT THROUGH FRIDAY)...
WEST FLOW ALOFT IN PLACE OVER EASTERN UTAH AND WESTERN COLORADO. DRY
AND STABLE CONDITIONS DOMINATING IN THE WAKE OF A DRY COLD FRONT
WHICH PASSED THROUGH THE AREA YESTERDAY AND LAST NIGHT. 24 HOUR
CHANGE INDICATING TEMPERATURES RUNNING ABOUT 10 TO 20 DEGREES COOLER
THAN YESTERDAY ACROSS MUCH OF THE CENTRAL AND NORTHERN VALLEYS
WITH ONLY SLIGHT COOLING IN THE FOUR CORNERS AREA. WITH DEW POINTS
DOWN SEVERAL DEGREES AND DECENT RADIATIONAL COOLING EXPECTED TONIGHT
PORTIONS OF THE CENTRAL AND UPPER YAMPA RIVER BASIN WILL LIKELY
EXPERIENCE A FROST OR LOCALIZED FREEZE BY DAYBREAK THURSDAY. THIS IS
ROUGHLY 10 TO 20 DAYS AHEAD OF AVERAGE FOR THE FIRST FROST DATE FOR
THESE AREAS. ALTHOUGH MIN TEMPERATURES OF 32F OR BELOW WILL BE FAIRLY
LOCALIZED, WILL ISSUE A FREEZE WARNING TONIGHT FOR AREAS FROM CRAIG
TO STEAMBOAT WITH SOME OF THE COLDEST TEMPERATURES EXPECTED IN AREAS
OF GREATER POPULATION.

THE PATTERN WILL GRADUALLY AMPLIFY THE NEXT COUPLE OF DAYS AS A
TROUGH FORMS OVER THE EASTERN PACIFIC AND A RIDGE BUILDS OVER THE
SOUTHERN AND CENTRAL ROCKIES. FLOW ALOFT WILL TURN TO THE SOUTHWEST
WITH A GRADUAL WARMING TREND EXPECTED ACROSS THE FORECAST AREA. BEST
CHANCE OF PRECIPITATION THURSDAY WILL BE ACROSS THE SOUTHERN
MOUNTAINS WHERE MOISTURE IS A LITTLE BETTER BUT COVERAGE OF SHOWERS
OR THUNDERSTORMS SHOULD BE LIMITED TO ISOLATED AT BEST. MODELS HINT
AT SOME MID LEVEL MOISTURE POSSIBLY ADVECTING OVER THE AREA FRIDAY
WITH A LITTLE BETTER INSTABILITY SO NOT RULING OUT A FEW ISOLATED
STORMS OVER THE MOUNTAINS FRIDAY AFTERNOON, ESPECIALLY SOUTH.
LINDQUIST

.LONG TERM (FRIDAY NIGHT THROUGH WEDNESDAY)...
RIDGE AXIS...THAT WILL BE ALREADY EAST OF THE FORECAST AREA ON
SATURDAY...WILL CONTINUE TO MOVE EAST WITH A PACIFIC TROUGH AXIS
APPROACHING THE WEST COAST.  SUBTROPICAL MOISTURE WILL BE SURGING
NORTHWARD AS SOUTHWESTERLY FLOW INCREASES.  NOT TOO SURE HOW FAR WEST
THIS MOISTURE SURGE WILL BE.  DGEX MODEL SHOWS THE MOISTURE PLUME
LIFTING NORTHEAST OVER COLORADO...BUT THE GFS HAS THE MOISTURE PLUME
FARTHER WEST OVER UTAH AND WRN COLORADO.  GFS MODEL IS THE MODEL OF
CHOICE FOR THE CURRENT FORECAST PACKAGE.  INCREASING THREAT OF
STORMS OVER SWRN COLORADO SATURDAY AFTERNOON...THEN SPREADING OVER
THE ENTIRE FORECAST AREA SUNDAY AND MONDAY WITH THE HIGHEST POP
VALUES OVER THE SRN MOUNTAINS.  BY TUESDAY...THE PACIFIC TROUGH AXIS
IS PROGGED TO BE EAST OF OUR AREA...WITH THE MOISTURE PLUME REPLACED
BY DRIER AIR.  ANY DIURNAL STORMS WILL BE LIMITED NEAR THE DIVIDE.
TEMPERATURES WILL BE AROUND SEASONAL VALUES THROUGH THE EXTENDED
PERIOD...BUT A LITTLE COOLER SUNDAY AND LABOR DAY FROM THE CLOUDS AND
POSSIBLE SHOWERS.

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...FREEZE WARNING LATE TONIGHT AND EARLY THURSDAY MORNING FOR
      ZONES 2 AND 5.
.UT...NONE.

&&

TAL/PF
Hazardous weather outlook, Aug 31, 4:45 AM MST, 14 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT WED AUG 31 2005

COZ001>009-011-013-017-UTZ022>025-027>029-011300-
ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-SOUTHEAST UTAH-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER YAMPA RIVER BASIN-
545 AM MDT WED AUG 31 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND NORTHWEST
COLORADO.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED TODAY OR TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THERE WILL BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS IN THE
MOUNTAINS EACH AFTERNOON AND EVENING. GUSTY WINDS...SMALL HAIL...
LOCALLY HEAVY RAIN...AND CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE
WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

COZ010-012-014-018>023-011300-
ANIMAS RIVER BASIN-FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
SAN JUAN RIVER BASIN-SOUTHWEST SAN JUAN MOUNTAINS-
UPPER GUNNISON RIVER VALLEY-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT WED AUG 31 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST COLORADO.

.DAY ONE...TODAY AND TONIGHT...

ISOLATED THUNDERSTORMS WILL DEVELOP OVER THE SAN JUAN MOUNTAINS AND
PORTIONS OF THE CENTRAL MOUNTAINS THIS AFTERNOON AND EVENING. THESE
STORMS WILL BE CAPABLE OF GENERATING STRONG GUSTY WINDS...SMALL
HAIL...AND CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

THERE WILL BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS IN THE
MOUNTAINS EACH AFTERNOON AND EVENING. GUSTY WINDS...SMALL HAIL...
LOCALLY HEAVY RAIN...AND CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE
WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

NL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Grand and Battlement Mesas

When
August 31, 7:00 PM MST to 11:59 PM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471545.